Kansas, 2018

Hail and Damaging Winds in Kansas, June 11 to 12, 2018

June 11 to 12, 2018 · NWS ICT · 25 events in 8 counties and zones

Strong storms producing large hail and high winds moved across much of southern Kansas on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong storms producing large hail and high winds moved across much of southern Kansas on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 6:58 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 11, 6:58 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
758 PM CDT Mon Jun 11 2018

.MESOSCALE DISCUSSION...
Issued at 756 PM CDT Mon Jun 11 2018

Storms made an attempt in central KS but fairly quickly died from
apparent combo of capping and dry air aloft. Latest run of HRRR
seems to have captured this fairly well, and supports fairly quick
development 0200-0300 UTC in central KS which then spreads/expands
south during the night. This is consistent with the general model
trends throughout the day. Grids have been updated to delay the
onset slightly. Assuming storms do develop, plan is to expand
severe thunderstorm watch south. -Howerton

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon Jun 11 2018

Tonight:
Main focus is thunderstorm potential. Salient issues include
apparently overly generous initialization of 850MB moisture by
1200 UTC models, generally weak upper flow and impressive push on
cold front across western KS this morning. These all make timing
and location of initiation/onset in the forecast area challenging.
Forecast was swayed heavily by combo of afternoon HRRR/RAP
forecasts which suggest storms will ramp up around 0000 UTC and
dive mainly south. Direction appears to be heavily influenced by
cold pool given weak upper flow. Impressive 700-500MB directional
shear suggest some large hail possible early with discrete cells,
with shear decreasing during the event. Storms and precipitation
could linger through daybreak in southeast KS.

Tuesday:
Storms may linger a bit past daybreak Tuesday in southeast KS,
otherwise post frontal/post outflow airmass is expected. Models
seem a bit optimistic with synoptic front across the state during
the day. Assuming storms develop as anticipated tonight, seems
more likely that the effective front will be in OK, with a much
slower return to the north. This would push best chance for
precipitation much later Tuesday night, potentially close to
daybreak Wednesday. Obviously boundary location will impact
temperatures and heat indices as well.

Wednesday-Thursday:
Potential for extensive clouds/precipitation Wednesday, especially
early in the day. This makes maxes Wednesday a bit challenging.
Otherwise, drier and warmer airmass anticipated on Thursday.
Nudged initialization maxes up a bit based on 1000-850mb
thicknesses, and winds up a bit given surface pressure gradient
and 850MB flow. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon Jun 11 2018

Increased temperatures/winds slightly on Friday, as per Thursday
forecast. Otherwise dry and relatively warm. While a rogue storm
or two is possible at peak heating, chances of storms too low to
mention for most of this period. Upper ridge axis drifts east and
builds, so only minor changes in heights is forecast. There is
some consensus for small storm chances in northern sections with
approaching front on Monday. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM CDT Mon Jun 11 2018

A frontal system will be moving through the region this evening.
Showers and thunderstorms, some severe storms are possible and
are likely to affect all terminals at some point during the hear
TAF period. Only RSL is not expected to have thunderstorm activity
this evening. Once the thunderstorms pass, there may be some
residual rain for a few hours but VFR conditions will quickly
return. VFR conditions are also expected to dominate during the
day tomorrow for all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  94  71  90 /  30  10  40  40
Hutchinson      69  93  68  89 /  30  10  50  40
Newton          70  92  68  88 /  40  10  50  40
ElDorado        70  91  69  87 /  30  10  40  40
Winfield-KWLD   69  94  71  89 /  10  10  40  40
Russell         62  92  65  91 /  10  10  50  20
Great Bend      62  92  66  90 /  10  10  50  20
Salina          67  93  67  90 /  30  10  50  30
McPherson       68  93  67  89 /  30  10  50  30
Coffeyville     67  93  72  89 /  40  20  30  50
Chanute         67  92  70  87 /  50  10  40  50
Iola            67  91  70  86 /  40  10  40  50
Parsons-KPPF    67  93  71  88 /  40  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...PJH
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ELM
Hazardous weather outlook, Jun 11, 7:27 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 PM CDT Mon Jun 11 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are expected to develop this evening in central
Kansas, and spread south overnight. Damaging winds up to 65 mph and
locally heavy rain due are the main threats throughout the night.
Golfball sized hail is also possible with any isolated storms
during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms will be possible across the region
Tuesday night into Wednesday. There is some uncertainty on the
timing and location. The latest indications are storms are less
likely in the evening and more likely closer to daybreak Wednesday.

Heat indices around 100 degrees are forecast each afternoon from
Thursday through Saturday for much of the area.

There is a chance of strong storms Sunday night in central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

PH/Ketcham

In the hours before

Special weather statement, Jun 11, 8:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
936 PM CDT MON JUN 11 2018

KSZ049-051-052-120300-
McPherson KS-Marion KS-Saline KS-
936 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 1000 PM CDT

* At 936 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Windom, or 9 miles west of
  Mcpherson...moving northeast at 55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Mcpherson, Lindsborg, Galva, Marquette, Assaria, Gypsum, Ramona,
  Windom, Durham, Tampa, Lost Springs, Mcpherson Airport, Roxbury and
  Bridgeport.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3861 9737 3861 9693 3853 9693 3826 9791
      3858 9792 3880 9737
TIME...MOT...LOC 0236Z 239DEG 49KT 3842 9783

METZGER

The radar

The Wichita radar (KICT), 88 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
June 11, 8:55 PM CST to 8:56 PM CST
Where
McPherson County, 5.6 mi WNW of Mc Pherson
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.410, -97.760

The report was relayed via KWCH TV.

Hail, Rice

When
June 11, 10:01 PM CST to 10:02 PM CST
Where
Rice County, 6.58 mi ESE of Sterling
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.180, -98.090

Hail, Reno

When
June 11, 10:04 PM CST to 10:05 PM CST
Where
Reno County, 3.5 mi S of Nickerson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.100, -98.090

Hail, Reno

When
June 11, 10:05 PM CST to 10:06 PM CST
Where
Reno County, 0.88 mi NE of Hutchinson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.080, -97.910

This report was in the Highlands at 82nd and Monroe. Via social media.

Hail, Reno

When
June 11, 10:07 PM CST to 10:08 PM CST
Where
Reno County, 2.28 mi WNW of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -97.960

Hail, Reno

When
June 11, 10:07 PM CST to 10:08 PM CST
Where
Reno County, 4.18 mi S of Nickerson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.090, -98.090

Hail, Reno

When
June 11, 10:10 PM CST to 10:11 PM CST
Where
Reno County, 0.54 mi W of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -97.930

Hail, Reno

When
June 11, 10:15 PM CST to 10:16 PM CST
Where
Reno County, 0.54 mi E of Willowbrook
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.100, -97.990

Hail, Reno

When
June 11, 10:18 PM CST to 10:19 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.070, -97.910

This was reported on the west side of Hutchinson. Via social media.

Hail, Reno

When
June 11, 10:19 PM CST to 10:20 PM CST
Where
Reno County, 2.28 mi WNW of Hutchinson
Measured
1.5 in hail
Reported by
Public
Coordinates
38.080, -97.960

This report came in via Mping.

Hail, Reno

When
June 11, 10:19 PM CST to 10:20 PM CST
Where
Reno County, 4.18 mi S of Nickerson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.090, -98.090

Hail, Reno

When
June 11, 10:29 PM CST to 10:30 PM CST
Where
Reno County, 0.54 mi W of Hutchinson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.070, -97.930

Thunderstorm Wind, Reno

When
June 11, 11:15 PM CST to 11:16 PM CST
Where
Reno County, 4.87 mi N of Castleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.940, -97.980

Nickel sized hail was also reported.

Thunderstorm Wind, Neosho

When
June 12, 2:10 AM CST to 2:11 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Measured by official observing equipment.

Thunderstorm Wind, Wilson

When
June 12, 2:17 AM CST to 2:18 AM CST
Where
Wilson County, 0.69 mi N of Buffalo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.710, -95.700

Trees were reported down across town. This was a delayed report.

Thunderstorm Wind, Labette

When
June 12, 2:22 AM CST to 2:23 AM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.340, -95.270

Measured by official observing equipment.

Thunderstorm Wind, Montgomery

When
June 12, 2:35 AM CST to 2:36 AM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.040, -95.630

Measured by official observing equipment.

Thunderstorm Wind, Wilson

When
June 12, 2:45 AM CST to 2:46 AM CST
Where
Wilson County, 0.88 mi NE of Altoona
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.530, -95.660

Trees were knocked down across town. This was a delayed report.

Thunderstorm Wind, Montgomery

When
June 12, 2:55 AM CST to 2:56 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -95.710

Measured by official observing equipment.

Thunderstorm Wind, Montgomery

When
June 12, 3:06 AM CST to 3:07 AM CST
Where
Montgomery County, Cherryvale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -95.550

Police reported that there was no power in the city and a lot of tree damage was noted.

Hail, Barton

When
June 12, 5:40 PM CST to 5:41 PM CST
Where
Barton County, 3.45 mi N of Pawnee Rock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.320, -98.980

Hail, Barton

When
June 12, 5:54 PM CST to 5:55 PM CST
Where
Barton County, 1.29 mi WNW of Dundee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.330, -98.900

Hail, Barton

When
June 12, 6:15 PM CST to 6:16 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.75 in hail
Reported by
Public
Coordinates
38.360, -98.810

This was a measured report of 1.8 inches. This report came in via SPC.

Hail, Barton

When
June 12, 6:17 PM CST to 6:18 PM CST
Where
Barton County, 2.13 mi NE of Great Bend Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -98.820

Most of hail was nickel sized. However, some golf ball sized was sprinkled into the mix.

Hail, Barton

When
June 12, 6:33 PM CST to 6:34 PM CST
Where
Barton County, 0.54 mi W of Great Bend
Measured
2 in hail
Reported by
Public
Coordinates
38.370, -98.780

Estimated from a picture next to a baseball. This report was via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769177, 769179, 769180, 769181, 769182, 769183, 769185, 769186, 769187, 769188, 769189, 769190, 769201, 769202, 769196, 769205, 769206, 769198, 769207, 769200, 769191, 769192, 769193, 769194, 769195.